Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

September 2, 2021

NWS Riverton, WY issued this special weather statement at Sep 2, 2021, 2:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2021, 2:21 PM MDT (20:21 UTC)
Expired
Sep 2, 2021, 2:45 PM MDT
In force
24 min
Issued by
NWS Riverton, WY
Hail
0.00 in
Wind
55

The radar

The Riverton/Lander radar (KRIW), 56 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WWUS85 KRIW 022021
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
221 PM MDT Thu Sep 2 2021
 
WYZ007-009-017>020-022045-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
Southeast-Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-Lander Foothills-
221 PM MDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of northwestern Natrona
and southeastern Fremont Counties through 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Lysite to 8 miles
southeast of Red Canyon. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Lysite around 235 PM MDT.
  Lost Cabin around 240 PM MDT.

Other locations in the path of these storms include Sweetwater
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near Boysen Reservoir, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4332 10716 4229 10795 4272 10863 4340 10807
TIME...MOT...LOC 2020Z 293DEG 36KT 4335 10786 4258 10851 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Vorst

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Sep 2, 10:40 AM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 2, 10:40 AM MDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1040 AM MDT Thu Sep 2 2021

.SHORT TERM...(Today through Friday)
Issued at 344 AM MDT Thu Sep 2 2021

Most of the region will remain dry and skies will clear through the
early morning. The smoke unfortunately will continue through the
next two days. Today, most of the smoke looks to be elevated, but
thicker smoke will likely move into the area overnight tonight and
through the day Friday behind the remnants of Nora. Speaking of
Nora, her moisture stayed well to our east yesterday, as expected.
Today, convection will be driven by a shortwave disturbance that
will move across the west-central basins later this afternoon. The
best instability will continue to be to the southwest across UT and
southeast ID, however, a bit of a vort max coupled with some decent
shear, should create enough instability for showers and
thunderstorms to develop off the Wasatch Range and Caribou Range and
slide into the Green River Basin by mid to late afternoon.

More widespread, yet still isolated, convection will continue into
the evening along the shortwave and impact parts of the Wind River
and Bighorn Basins before moving across our far eastern counties and
into eastern WY overnight. Most of the convection should end by
midnight Thursday night. Another wave of convection is possible
overnight mainly across the south which could impact the region
through early Friday morning, but any remaining shower and
thunderstorm activity looks to be out of the region by Noon on
Friday.

.LONG TERM...(Friday night through Wednesday night)
Issued at 332 AM MDT Thu Sep 2 2021

Lingering showers and storms in the eastern zones will end by
midnight. Otherwise, dry weather will occur Friday night. Saturday
through Monday look dry for the Labor day weekend. High temps
Saturday will be seasonal, then warmer Sunday and Monday with above
normal highs. Breezy areas will occur Saturday in the south and
southwest, which may elevate fire weather concerns. Lighter wind
Sunday and Monday. Tuesday and Wednesday look dry at this time with
very warm to hot temperatures. A very isolated shower or storm may
occur late Wednesday afternoon and evening in northwest WY.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1039 AM MDT Thu Sep 2 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will prevail through the period. VCTS will begin at
KLND and KRIW after 21Z/Thursday then at site KWRL after
23Z/Thursday then 00Z/Friday at KCOD and finally VCSH at KCPR after
06Z/Friday before tapering off after 04Z. A second round of showers
could impact KRIW and KLND after 06Z/Friday before diminishing after
12Z/Friday. Any shower or storm could create gusty, erratic
outflows and brief MVFR/IFR conditions. Mountaintop obscuration will
be possible through the period with convection and lowered ceilings.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions will prevail through the period. VCTS will begin at
KBPI, KPNA, KRKS and KJAC after 21Z/Thursday before tapering off
after 02Z. A second round of showers could impact KRKS after
09Z/Friday before diminishing after 12Z/Friday. Terminal KJAC could
experience some VCFG after 04Z/Friday before burning off around
15Z/Friday. Any shower or storm could create gusty, erratic outflows
and brief MVFR/IFR conditions. Mountaintop obscuration will be
possible through the period with convection and lowered ceilings.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 344 AM MDT Thu Sep 2 2021

Continued monsoonal moisture will occur today with best chances for
wetting rain across the Green River Basin, southwest mountains and
the west slopes of the Wind River Range. Precipitation will come in
the form of isolated to scattered showers and thunderstorms which
could produce some gusty winds and isolated small hail. Due to the
convective nature of the event, widespread wetting rain is not
expected. A dry cold front will move across the region from
northwest to southeast Friday late afternoon through friday night.
Gusty northwest winds are likely with the frontal passage. A drying
and warming trend will occur through the weekend. Gusty winds
Saturday morning behind the cold front could elevate fire weather
concerns.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Fisher
LONG TERM...AR
AVIATION...Vorst
FIRE WEATHER...Fisher
Hazardous weather outlook, Sep 2, 3:30 AM MDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
330 AM MDT Thu Sep 2 2021

WYZ001>020-022>030-031100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
330 AM MDT Thu Sep 2 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

A chance of showers and thunderstorms over the region this
afternoon and tonight. Some storms may produce brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...A chance of showers and storms...mainly along and east
of the continental divide. Elevated fire weather concerns in the
southwest.

Saturday...Elevated fire weather concerns in the southwest and
south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

In the hours before

Special weather statement, Sep 2, 10:00 AM MDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
1000 AM MDT Thu Sep 2 2021

WYZ012-013-023-024-021800-
Teton and Gros Ventre Mountains-Jackson Hole-Star Valley-
Salt River and Wyoming Ranges-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, and Thayne
1000 AM MDT Thu Sep 2 2021

...Morning Showers and Thunderstorms...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Showers and thunderstorms with gusty wind and small hail.

* WHERE...West-central Wyoming.

* WHEN...Now through about noon.

* ADDITIONAL DETAILS...An area of showers and thunderstorms in
  southeast Idaho is moving into west-central Wyoming this
  morning. These storms are generating frequent cloud-to-ground
  lightning. Gusty wind of 30 to 40 mph along with small hail and
  brief heavy rain is also possible. These storms are occurring
  earlier than expected today, so preparations should be made
  quickly for any adverse impacts.

McDonald
Special weather statement, Sep 2, 10:28 AM MDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
1028 AM MDT Thu Sep 2 2021

WYZ012-013-023>025-021715-
Star Valley-Jackson Hole-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-Salt River and Wyoming Ranges-
1028 AM MDT Thu Sep 2 2021

...SPECIAL WEATHER STATEMENT...

At 1027 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palisades Reservoir to 8 miles southwest
of Salt River Pass. Movement was east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.  Brief heavy rain and frequent lightning is also
occurring.

Locations impacted include...
Jackson, Afton, Alpine, Thayne, Star Valley Ranch, Hoback, Rafter J
Ranch, Smoot, Turnerville, Grover, Mount Wagner, Middle Piney Lake,
Star Valley Rest Area, Corral Creek Guard Station, Meadow Creek
Guard Station, Mount Coffin, Stewart Peak, Wyoming Peak, Lander
Peak, and Salt River Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4339 11104 4360 11045 4291 11040 4285 11043
      4285 11040 4254 11038 4253 11040 4244 11037
      4231 11104
TIME...MOT...LOC 1627Z 249DEG 36KT 4331 11108 4241 11100

McDonald
Special weather statement, Sep 2, 11:19 AM MDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
1119 AM MDT Thu Sep 2 2021

WYZ012-014-024>026-021800-
Wind River Mountains West-Upper Green River Basin-Upper Green River
Basin Foothills-Teton and Gros Ventre Mountains-Salt River and
Wyoming Ranges-
1119 AM MDT Thu Sep 2 2021

...SPECIAL WEATHER STATEMENT...

At 1117 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Kelly to 7 miles
northwest of Calpet. Movement was east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.  Brief heavy rain and frequent lightning is also
occurring.

Locations impacted include...
Pinedale, Big Piney, Marbleton, Daniel, Cora, Bondurant, Merna,
Calpet, New Fork Lake, Warren Bridge, Willow Lake, Union Pass,
Fremont Lake, Green River Lake Campground, Kozy Campground, Granite
Creek Campground, Pinedale Ralph Wenz Field, Sublette County
Fairgrounds, and Big Piney Marbleton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4374 10998 4373 10998 4371 11000 4365 10999
      4357 11002 4354 10995 4347 10995 4349 10990
      4348 10987 4235 10976 4226 11034 4227 11041
      4225 11040 4224 11045 4354 11058
TIME...MOT...LOC 1717Z 249DEG 27KT 4349 11051 4234 11039

McDonald
Special weather statement, Sep 2, 1:27 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
127 PM MDT Thu Sep 2 2021

WYZ015>018-022200-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
127 PM MDT Thu Sep 2 2021

...Showers and Thunderstorms Will Create Gusty Outflows...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Showers and thunderstorms could create strong to gusty
  outflows through early afternoon.

* WHERE...Wind River Basin.

* WHEN...Through 4 PM this afternoon.

* ADDITIONAL DETAILS...An area of showers and thunderstorms is
  moving into the Wind River Basin. These storms are generating
  frequent cloud-to-ground lightning. Gusty wind of 30 to 40 mph
  along with small hail and brief heavy rain is also possible.

Vorst
Special weather statement, Sep 2, 1:34 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
134 PM MDT Thu Sep 2 2021

WYZ016-017-022000-
Wind River Basin-Upper Wind River Basin-
134 PM MDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of central Fremont
County through 200 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Diversion Dam Rest Area, or 12 miles north of Fort Washakie, moving
east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Morton and Pilot Butte Reservoir around 145 PM MDT.
  Pavillion and Kinnear around 150 PM MDT.

Other locations in the path of this storm include Ocean Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief torrential rainfall is also occurring with this storm.

If on or near Ocean Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4310 10913 4328 10908 4327 10846 4295 10857
TIME...MOT...LOC 1933Z 281DEG 40KT 4318 10896

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Vorst
Special weather statement, Sep 2, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
221 PM MDT Thu Sep 2 2021

WYZ007-009-017>020-022045-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
Southeast-Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-Lander Foothills-
221 PM MDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of northwestern Natrona
and southeastern Fremont Counties through 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Lysite to 8 miles
southeast of Red Canyon. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Lysite around 235 PM MDT.
  Lost Cabin around 240 PM MDT.

Other locations in the path of these storms include Sweetwater
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Boysen Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4332 10716 4229 10795 4272 10863 4340 10807
TIME...MOT...LOC 2020Z 293DEG 36KT 4335 10786 4258 10851

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vorst

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 10:28 AM MDTSpecial Weather StatementRIW47 min
Sep 2, 11:19 AM MDTSpecial Weather StatementRIWSublette41 min
Sep 2, 1:34 PM MDTSpecial Weather StatementRIWFremont26 min
Sep 2, 1:50 PM MDTSevere Thunderstorm WarningRIWFremont40 min
Sep 2, 2:33 PM MDTSpecial Weather StatementRIWLincoln27 min
Sep 2, 3:01 PM MDTSpecial Weather StatementRIWLincoln29 min
Sep 2, 3:21 PM MDTSpecial Weather StatementRIW24 min
Sep 2, 3:30 PM MDTSpecial Weather StatementRIWSublette30 min
Sep 2, 4:02 PM MDTSpecial Weather StatementRIW28 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.